Arkansas, 2017

Tornadoes and Hail in Arkansas, March 1, 2017

March 1, 2017 · NWS LZK · 43 events in 18 counties and zones

A strong storm system brought a line of thunderstorms with several tornadoes on March 1, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$635,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A strong storm system brought a line of thunderstorms with several tornadoes on March 1, 2017.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 1, 12:05 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 1, 12:05 AM CST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1205 AM CST Wed Mar 1 2017

.UPDATE...

Updated to add TOR Watch 50 to the forecast...as well as to adjust
forecast for near term trends in temps/dewpts/winds...and
POPs/WX. Have also updated to include the 06Z aviation discussion
below...

&&

.AVIATION...

VFR flight conditions will start the forecast for most terminals,
with MVFR conditions with strong to severe storms overnight.
Storms will start in northwest AR after midnight, then move
southeast overnight as a cold front east to central and
southeastern AR. Isolated strong to severe storms will be
possible, with strong winds the main threat. The cold front will
move out to the state by midday Wednesday. Used VCSH and VCTS in
all Tafs. Winds will be south to southwest at 10 to 20 mph with
some gusts to 25 mph. Behind the front, winds will shift to the
northwest and remain elevated.

&&

.PREV DISCUSSION...(ISSUED 845 PM CST Tue Feb 28 2017)

Discussion...

Evening convection over central and northern AR continues to move
northeast while slowly weakening as it move out of the CWA. This was
the first round, while the cold front and upper system will move
through AR later after midnight. Current timing is around midnight
to 3am into northwest AR, 3am to 6am central and LIT, then 6am to
9am over eastern AR. As mentioned, these storms will mainly be
along a line ahead of the cold front, with strong damaging winds the
main threat, while large hail and an isolated tornado a lower
threat. Winds will remain elevated overnight, and switch to the
northwest behind the front. Lows tonight will be mild over central
and southern areas with the cold front, while over northern AR
around normal values. Latest update removed some tornado watch areas
to the southwest, while keeping it in the north to northeast. Late
evening update will fine tune pops and severe storm threat. (59)

Prev Discussion.../ Issued 259 PM CST Tue Feb 28 2017/

SHORT TERM...Tonight Through Thursday

Focus this afternoon is on the chances of showers and thunderstorms
for tonight. The latest sounding...18Z...indicates a strong cap at
about 3000 feet. The atmosphere will need a little more heating to
break this cap and allow thunderstorms develop. A strong jet streak
should come across the state around 03Z tonight and provide
additional lift. The enhanced risk of severe thunderstorms continues
for mainly the northern half of the area with a slight risk
elsewhere. The cold front in the plains will not move through the
state until after midnight. This will bring another chance of strong
thunderstorms. Large hail, storng winds and tornadoes are all
possible through the night. Expect the thunderstorms and cold front
to exit the eastern part of the state during Wednesday morning.
Gusty south winds will be ahead of the front and will turn to the
northwest behind the front and remain gusty. Will issue a Lake Wind
Advisory due to the strong winds.

All rain should be out of eastern Arkansas by noon Wednesday. Expect
winds to diminish through the afternoon as the gradient relaxes.
High temperatures Wednesday will be in the mid 50s to mid 70s...and
upper 50s to mid 60s for Thursday. &&

LONG TERM...Thursday Night Through Tuesday

The period will begin with dry weather, and close to seasonal
temperatures. It may be cool enough for a freeze in parts of
northern Arkansas Friday morning. After that, a warming trend is
expected. This will happen as a large area of high pressure exits
toward the southeast United States, and winds around the high become
more southerly. As temperatures go up, a storm system will approach
from the Plains late in the weekend and early next week. That will
result in isolated to scattered showers and thunderstorms Sunday and
Monday.

&&

.LZK Watches/Warnings/Advisories...
Lake Wind Advisory until noon CST today FOR Arkansas-Baxter-
Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-
Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-
Izard-Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-
Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-
Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-
Yell.

&&

Aviation...62
Hazardous weather outlook, Mar 1, 1:00 AM CST, 29 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
100 AM CST Wed Mar 1 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011115-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
100 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

A cold front will continue to push into the state during the
overnight hours. A line of strong to severe thunderstorms will
develop in advance of this front during the overnight hours.

These storms will be accompanied by gusty and damaging winds in
excess of 60 mph and large hail. A tornado is also possible with any
of the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

The storm system and cold front will be pushing east of Arkansas on
Wednesday, and push the storms east of Arkansas. An isolated strong
to severe storm will be possible until the cold front pushes east of
Arkansas. Then high pressure will build into the area and bring
cooler and dry weather into the weekend.

.Spotter Information Statement...

Spotter Activation will be needed this evening and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59

In the hours before

Special weather statement, Feb 28, 7:35 PM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Little Rock AR
735 PM CST TUE FEB 28 2017

ARZ004-005-013-010215-
Baxter AR-Marion AR-Searcy AR-
735 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IZARD...NORTHEASTERN
SEARCY...SOUTHEASTERN MARION AND CENTRAL BAXTER COUNTIES UNTIL 815 PM
CST...

At 735 PM CST, Doppler radar was tracking a strong thunderstorm over
Maumee, or 9 miles north of Marshall, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mountain Home...                  Norfork...
Salesville...                     Briarcliff...
Norfork Dam...                    Diamond Bay...
Evening Star...                   Shipp...
Herron...                         Maumee...
Rush...                           Lion Hill...
Advance...                        Cartney...
Culp...                           Gilbert...
Zach...                           Morning Star...
Maumee Crossing...                Rea Valley...

A tornado watch remains in effect until 1000 PM CST for north central
Arkansas.

LAT...LON 3641 9220 3617 9219 3617 9222 3614 9222
      3613 9220 3611 9220 3593 9268 3610 9278
TIME...MOT...LOC 0135Z 242DEG 55KT 3605 9265

46
Special weather statement, Feb 28, 8:40 PM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Little Rock AR
840 PM CST TUE FEB 28 2017

ARZ014-015-010315-
Stone AR-Izard AR-
840 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STONE...NORTHWESTERN
INDEPENDENCE...IZARD...SOUTHEASTERN FULTON AND SOUTHWESTERN SHARP
COUNTIES UNTIL 915 PM CST...

At 840 PM CST, Doppler radar was tracking a strong thunderstorm near
Mountain View, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mountain View...                  Melbourne...
Horseshoe Bend...                 Mount Pleasant...
Franklin...                       Brandenberg...
Croker...                         Lone Star...
Gid...                            Herpel...
Stella...                         Lunenburg...
Myron...                          Lacrosse...
Blanchard Springs Campground...   Guion...
Allison...                        Hanover...
Mt Olive in Izard County...       Zion...

A tornado watch remains in effect until 1000 PM CST for north central
Arkansas.

LAT...LON 3621 9169 3621 9167 3601 9168 3600 9171
      3594 9171 3594 9176 3589 9183 3576 9226
      3592 9233 3626 9175 3625 9169
TIME...MOT...LOC 0240Z 237DEG 47KT 3589 9219

Cavanaugh
Special weather statement, Feb 28, 9:40 PM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Little Rock AR
940 PM CST TUE FEB 28 2017

ARZ007-010400-
Sharp AR-
940 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHARP COUNTY UNTIL
1000 PM CST...

At 940 PM CST, Doppler radar was tracking a strong thunderstorm near
Ravenden, or 11 miles east of Cherokee Village, moving northeast at
60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Highland in Sharp County...       Williford...
Armstrong...                      Ozark Acres...
Sitka...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1000 PM CST for north central
Arkansas.

LAT...LON 3637 9128 3633 9128 3633 9126 3625 9126
      3624 9133 3623 9133 3623 9135 3613 9135
      3611 9139 3627 9151 3640 9130
TIME...MOT...LOC 0340Z 238DEG 53KT 3624 9137

226

The radar

The Western Arkansas radar (KSRX), 90 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 6 tornado, 5 hail. Local standard time, as filed.

Tornado, Johnson

When
March 1, 1:29 AM CST to 1:30 AM CST
Where
Johnson County, 0.73 mi SSW of Lamar to 0.76 mi SSW of Lamar
Rating
EF1
Path length
0.14 mi
Path width
200 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.420, -93.385

An EF-1 tornado touched down at Lamar, with severe roof damage to a home.

Thunderstorm Wind, Johnson

When
March 1, 1:38 AM CST to 1:42 AM CST
Where
Johnson County, 1.96 mi S of Zadock to 3.45 mi SE of Zadock
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.522, -93.379

Strong straight line wind damage was surveyed beginning near the intersection of Strawberry Loop Road and Minnow Creek Road and was scattered along a west to east oriented line ending just north of Hagarville at an Adventure Farm just north of town. There were a few outbuildings destroyed within this swath of damage, some of which were well constructed. A wallaby and her baby were killed when a nursery barn was destroyed at the Adventure Farm north of Hagarville. The damage was consistent with thunderstorm winds of 80 to 90 mph. Several trees were also uprooted in between the start and end points of damage.

Thunderstorm Wind, Newton

When
March 1, 1:50 AM CST
Where
Newton County, 0.56 mi E of Cowell
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.820, -93.160

Widespread wind damage across the county with numerous trees and power lines down.

Thunderstorm Wind, Pope

When
March 1, 1:50 AM CST
Where
Pope County, 1.32 mi ENE of Cumberland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.430, -93.150

Several trees were uprooted and power lines were down in the area.

Thunderstorm Wind, Faulkner

When
March 1, 2:00 AM CST
Where
Faulkner County, 0.73 mi ENE of Greenbrier
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.234, -92.388

The wind tore a metal roof off a barn...removed structure from porch and threw it into the trees...tore part of siding off of house...and picked up and blew trampoline and basketball goal into the tree line. Winds were estimated over 80 mph.

Thunderstorm Wind, Van Buren

When
March 1, 2:05 AM CST
Where
Van Buren County, Plant
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
35.750, -92.550

A 68 MPH wind gust was reported.

Thunderstorm Wind, Searcy

When
March 1, 2:12 AM CST
Where
Searcy County, 0.89 mi SE of Jameson
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.910, -92.640

Damage was reported in and around Marshall. Roof, tree, and building damage was reported. The county barn was reported demolished.

Thunderstorm Wind, Conway

When
March 1, 2:15 AM CST
Where
Conway County, Jerusalem
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.400, -92.820

Trees were down and there was damage to homes in Jerusalem and Cleveland.

Thunderstorm Wind, Marion

When
March 1, 2:15 AM CST
Where
Marion County, 0.69 mi N of Flippin
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.280, -92.600

Part of a roof was removed from a home and some vehicles were damaged.

Tornado, Conway

When
March 1, 2:16 AM CST to 2:17 AM CST
Where
Conway County, 3.22 mi E of Rhondo to 4.11 mi ENE of Rhondo
Rating
EF1
Path length
1 mi
Path width
250 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.437, -92.624

The survey team found uplift of door into an outbuilding, that caused significant damage to the roof. Another outbuilding sustained significant damage and was pushed off its foundation. Additionally, several trees were uprooted.

Tornado, Conway

When
March 1, 2:18 AM CST to 2:19 AM CST
Where
Conway County, 1.95 mi WNW of Austin to 1.1 mi NW of Austin
Rating
EF0
Path length
1.1 mi
Path width
50 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
35.444, -92.560

Survey team found partial damage to a roof and a few barns destroyed.

Thunderstorm Wind, Conway

When
March 1, 2:20 AM CST
Where
Conway County, Center Ridge
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.370, -92.570

The emergency manager reported several homes and mobile homes were damaged in the Center Ridge area. One camper was destroyed and several trees were down as well.

Thunderstorm Wind, Van Buren

When
March 1, 2:20 AM CST to 2:30 AM CST
Where
Van Buren County, 0.87 mi SW of Clinton Muni Arpt to 2.53 mi NE of Eglantine
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.591, -92.461

Thunderstorm winds up to 90 mph damaged dozens of structures from Clinton to Fairfield Bay. Numerous trees and power poles were downed or snapped.

Thunderstorm Wind, Van Buren

When
March 1, 2:30 AM CST
Where
Van Buren County, 1.32 mi WNW of Bee Branch
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.460, -92.420

Multiple trees were down and outbuildings damaged. There was shingle damage to houses and sheet metal and other debris was scattered around.

Thunderstorm Wind, Baxter

When
March 1, 2:30 AM CST
Where
Baxter County, 0.69 mi S of Mountain Home
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.320, -92.380

Trained storm spotter estimated winds in excess of 60 mph with trees down in the aea.

Thunderstorm Wind, Baxter

When
March 1, 2:30 AM CST
Where
Baxter County, 0.41 mi NW of Big Flat
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.005, -92.404

Thunderstorm winds downed or snapped numerous trees, with one tree on a mobile home. A window was also blown out.

Tornado, Cleburne

When
March 1, 2:33 AM CST to 2:38 AM CST
Where
Cleburne County, 1 mi SW of Crossroads to 2.83 mi NW of Pearson
Rating
EF1
Path length
3.9 mi
Path width
250 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.462, -92.234

Trees were blown down, uprooted, or snapped along the path of the tornado. A home had some windows blown out, and some roof damage. Several outbuildings were damaged.

Thunderstorm Wind, Cleburne

When
March 1, 2:34 AM CST
Where
Cleburne County, 2.17 mi WSW of Valley Hill
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.465, -92.154

Strong winds downed many trees in the Cove Creek Recreation Area. Likely the rear flanking downdraft from the same storm that produced a tornado at Crossroads.

Thunderstorm Wind, Van Buren

When
March 1, 2:45 AM CST
Where
Van Buren County, 0.69 mi S of Southside
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
35.410, -92.400

Roof damage was reported to a home.

Thunderstorm Wind, Cleburne

When
March 1, 2:46 AM CST
Where
Cleburne County, 0.69 mi S of Heber Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
35.490, -92.030

Social media shows a large tree has fallen through a house in Heber Springs.

Thunderstorm Wind, Cleburne

When
March 1, 2:50 AM CST
Where
Cleburne County, 0.17 mi ESE of Drasco
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.629, -91.947

Thunderstorm winds uprooted numerous huge trees, with several of these along Highway 25.

Thunderstorm Wind, Sharp

When
March 1, 2:57 AM CST
Where
Sharp County, Evening Shade
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.070, -91.620

Several trees were down around evening shade.

Thunderstorm Wind, Fulton

When
March 1, 3:05 AM CST
Where
Fulton County, 2.87 mi WSW of Cherokee Vlg
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.290, -91.570

OEM Director reported windows damaged, yawnings and tree limbs down throughout the area. Personal weather instrument recorded 64 mph wind gust.

Thunderstorm Wind, Independence

When
March 1, 3:05 AM CST
Where
Independence County, Southside
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.700, -91.620

Trees and power lines were down. A tree was reported on a house.

Thunderstorm Wind, Van Buren

When
March 1, 3:05 AM CST
Where
Van Buren County, 1.32 mi ENE of Damascus
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.390, -92.400

Trees and power lines were down. A tree was reported on a house.

Thunderstorm Wind, Sharp

When
March 1, 3:10 AM CST
Where
Sharp County, Hardy
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
36.320, -91.480

Social media reports trees and power lines down in Hardy.

Thunderstorm Wind, Independence

When
March 1, 3:13 AM CST
Where
Independence County, 0.89 mi NW of Elmo
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
35.630, -91.410

A personal weather instrument recorded a wind gust of 61 mph.

Tornado, Jackson

When
March 1, 3:13 AM CST to 3:17 AM CST
Where
Jackson County, 2.61 mi WSW of Grand Glaise to 1.33 mi SSW of Old Grand Glaise
Rating
EF1
Path length
4.24 mi
Path width
200 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.454, -91.462

The survey team found extensive tree damage, with numerous trees downed or snapped. In one location, the trees were very large, with one tree crushing a tractor. Several homes had mostly roof damage, with one roof mostly removed. The survey team would like to thank Don Ivie, Jackson County Emergency Manager, for his valuable assistance during this survey.

Hail, Jackson

When
March 1, 3:15 AM CST
Where
Jackson County, 1.78 mi S of Grand Glaise
Measured
1.75 in hail
Reported by
NWS Storm Survey
Coordinates
35.444, -91.424

Thunderstorm Wind, Stone

When
March 1, 3:17 AM CST
Where
Stone County, 1.12 mi W of Blanchard Spgs
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
35.970, -92.190

A 60 MPH wind gust was observed at the Blanchard Springs RAWS site.

Tornado, Jackson

When
March 1, 3:20 AM CST to 3:22 AM CST
Where
Jackson County, 0.59 mi NE of Diaz to 2.01 mi ENE of Diaz
Rating
EF1
Path length
1.6 mi
Path width
125 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.636, -91.263

The survey team found numerous trees and power poles downed or snapped and structural damage to a few homes. One home had the back of a garage blown out and part of the roof removed in the back. A storage building was hit broadside and thrown. On US 67/167, road signs were obliterated. South of the tornado, there was random damage to structures, including doors blown in at a fire house. This was caused by straight-line winds. Farther east toward the Newport Airport, there was extensive damage at a prison. A mobile home was rolled, and a couple of barns had mostly roof damage. Straight-line winds were estimated at 80-90 mph. Wind gusts reached 66 mph at the Newport Airport. The survey team would like to thank Don Ivie, Jackson County Emergency Manager, for his valuable assistance during this survey.

Thunderstorm Wind, Independence

When
March 1, 3:23 AM CST
Where
Independence County, Cord
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.820, -91.350

Social media reported trees and power lines down.

Thunderstorm Wind, White

When
March 1, 3:23 AM CST
Where
White County, 1.38 mi N of Bald Knob
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.340, -91.570

An estimated wind gust of 60 mph was reported just north of Bald Knob.

Thunderstorm Wind, Jackson

When
March 1, 3:25 AM CST
Where
Jackson County, Newport Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.630, -91.180

Law enforcement reported several trailers have been flipped over.

Thunderstorm Wind, Jackson

When
March 1, 3:25 AM CST
Where
Jackson County, 1.49 mi SSW of Campbell Station
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.650, -91.260

Law enforcement reported several houses damaged and power lines down in the area.

Thunderstorm Wind, Stone

When
March 1, 3:25 AM CST
Where
Stone County, Alco
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
35.880, -92.370

Personal instrument owned by public recorded a 63 mph wind gust.

Hail, Jackson

When
March 1, 3:30 AM CST
Where
Jackson County, 1.95 mi NE of Newport Muni Arpt
Measured
1.75 in hail
Reported by
NWS Storm Survey
Coordinates
35.650, -91.155

Thunderstorm Wind, Jackson

When
March 1, 3:30 AM CST
Where
Jackson County, 1.99 mi NE of Newport Muni Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.651, -91.155

Extensive damage was found near the Newport airport at a prison. Some structural damage was noted, including a rolled over mobile home and roof damage at a couple of barns. Wind gusts reached at least 90 mph.

Thunderstorm Wind, Jackson

When
March 1, 3:37 AM CST
Where
Jackson County, 1.68 mi E of Diaz
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.630, -91.240

A 57 mph wind gust was observed at the KM19 AWOS.

Thunderstorm Wind, Faulkner

When
March 1, 3:55 AM CST
Where
Faulkner County, 0.74 mi ENE of Greenbrier
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.234, -92.388

The wind tore a metal roof off a barn...removed structure from porch and threw it into the trees...tore part of siding off of house...and picked up and blew trampoline and basketball goal into the tree line. Winds were estimated over 70 mph.

Hail, Pulaski

When
March 1, 4:49 AM CST
Where
Pulaski County, 1.38 mi N of Little Rock
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.750, -92.280

Hail, Pulaski

When
March 1, 4:50 AM CST
Where
Pulaski County, 0.89 mi NW of Dixie
Measured
1 in hail
Reported by
Social Media
Coordinates
34.780, -92.240

Hail, Lonoke

When
March 1, 5:01 AM CST
Where
Lonoke County, 2.36 mi NNW of Sisemore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.810, -91.890

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684757, 700649, 684129, 684130, 684571, 684132, 684131, 684133, 684134, 684753, 684754, 684136, 699166, 684139, 684140, 699168, 684760, 685211, 684141, 684142, 699167, 684143, 684145, 684158, 684208, 684167, 684209, 684756, 684573, 684210, 684755, 684168, 684170, 684172, 684175, 684181, 684574, 684575, 684217, 684218, and more.